Wyoming, 2010Flooding in Wyoming, June 6 to 9, 2010
June 6 to 9, 2010 · NWS CYS · 2 events in 1 county or zone
Due to the above average snowfall during the winter and rather wet spring season, reservoirs in the area were quickly filling to capacity. As a result some water had to be released to make room for the expected snow melt during the summer months.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Due to the above average snowfall during the winter and rather wet spring season, reservoirs in the area were quickly filling to capacity. As a result some water had to be released to make room for the expected snow melt during the summer months. The combination of large releases from the reservoirs and excessive snow melt due to the warm temperatures caused the streams and rivers to rise to at or above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 6, 12:55 PM MST, 20 minutes earlier.
Area forecast discussion, Jun 6, 12:55 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT SUN JUN 6 2010
.SHORT TERM...TONIGHT THROUGH TUESDAY...SHOWERS AND THUNDERSTORMS
ARE INCREASING IN COVERAGE THIS AFTERNOON AS THE ATMOSPHERE IS
BECOMING INCREASINGLY UNSTABLE. THE STORMS ARE BASED MAINLY OVER
THE HIGHER TERRAIN ATTM WITH SOME RETURNS SHOWING UP ALONG THE
BOUNDARY THAT IS EXTENDING FROM SOUTHEAST ALBANY COUNTY INTO
SOUTHEAST GOSHEN COUNTY WHERE STRONGEST MOISTURE CONVERGENCE IS
OCCURRING. DEEP CONVECTION IS ALSO FORMING ON THE EASTERN EDGE OF
THE MOISTURE PLUME IN THE SOUTHCENTRAL NEBRASKA PANHANDLE BUT
NOTHING SUBSTANTIAL IS EVIDENT AT THIS TIME. BASED ON THESE TRENDS
FROM SATELLITE AND RADAR...THE FORECAST FOR THE REMAINDER OF TODAY
REMAINS ON TRACK FROM THIS MORNINGS UPDATE AND CONTINUE TO EXPECT
SEVERE WEATHER ALONG THE LARAMIE RANGE AND SOUTH OF A LINE FROM
DOUGLAS TO ALLIANCE THROUGH LATE THIS EVENING.
A STRONGER SHORTWAVE WILL APPROACH THE ROCKIES TOMORROW AND TOMORROW
NIGHT...AND FLOW ALOFT WILL BEGIN TO BACK TO THE SOUTHWEST. THIS
FEATURE...COMBINED WITH A WEAKER WAVE MOVING ACROSS THE UTAH AND
COLORADO DURING THE DAY WILL DEEPEN THE SURFACE LOW OVER EASTERN
COLORADO. WILL SEE LLVL WINDS RESPOND TO THE DEEPENING LOW...WITH
EASTERLIES OVER THE NEBRASKA PANHANDLE AND INTO SOUTHEASTERN
WYOMING WITH NORTHWEST WINDS WEST OF THE LARAMIE RANGE. THE TRACK
OF THE LOW SEEMS TO HAVE SLOWED A BIT SINCE YESTERDAYS MODEL RUNS
SO MAY SEE A MORE PROLONGED TIME PERIOD OF INCREASED INSTABILITY
FROM THE LARAMIE RANGE EAST...AND THUS A BETTER CHANCE FOR SEVERE
WEATHER AS THE LLVL WINDS CONVERGE AGAINST THE LARAMIE RANGE AND
ON THE NORTH SIDE OF THE SFC LOW. AGAIN...HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT WITH THE BEST CHANCE FROM THE LARAMIE
RANGE EAST AND SOUTH OF A LINE FROM WHEATLAND TO ALLIANCE. MODELS
SHOW THE SFC LOW PICKING UP SPEED THROUGH THE NIGHT MOVING INTO
WESTERN KANSAS BY 12Z TUESDAY. SHOWERS WILL CONTINUE MONDAY NIGHT
THROUGH TUESDAY MORNING IN THE WAKE OF THE DEPARTING LOW IN
NORTHERLY UPSLOPE FLOW. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
IS EXPECTED TUESDAY AS SFC HIGH PRESSURE SLIDES TO THE EAST AND
LLVL FLOW BECOMES UPSLOPE AGAIN OUT OF THE SOUTHEAST.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...
THE SYNOPTIC PATTERN WILL CHANGE LATER THIS WEEK AS THE ZONAL FLOW
ALOFT 12Z TUESDAY AMPLIFIES OVER THE U.S. BY MID WEEK. THE FLAT
RIDGE AXIS ALOFT WILL BE OVER THE CWA TUESDAY NIGHT AND WEDNESDAY
MORNING. THE RIDGE THEN MOVES EAST AND AMPLIFIES AS A SHORTWAVE
TROUGH MOVES INTO THE WESTERN PART OF THE NATION AND DEEPENS. THE
00Z ECMWF AND GFS ARE NOW MORE SIMILAR LATE THIS WEEK WITH THE
MOVEMENT OF THE CLOSED MID AND UPPER LEVEL LOW. THE OTHER MODELS
CONTINUE TO VARY...LOWERING THE CONFIDENCE SOME IN THE FORECAST.
HPC FAVORS THE MORE CONSISTENT ECMWF ENSEMBLE MEAN. A SURFACE COLD
FRONT WILL BE SOUTHEAST OF THE CWA BY 12Z TUESDAY WITH COOLER AND
MOIST AIR BEHIND THE FEATURE. WEDNESDAY WILL BE WARMER WITH A WEAK
SURFACE GRADIENT...FAVORABLE SHEAR AND PRECIPITABLE WATER VALUES
AROUND AN INCH OVER THE EAST PART OF THE CWA. AT LEAST A SCATTERED
COVERAGE OF STORMS SHOULD DEVELOP OVER THE LARAMIE RANGE AND THEN
MOVE EAST. WARMER AND DRIER AIR SPREADS OVER THE CWA FOR THURSDAY
AS THE CWA WILL BE ON THE ANTICYCLONIC SIDE OF A STRONG 300 MB JET.
GUSTY SOUTHWESTERLY SURFACE WINDS WILL RESULT OVER THE WYOMING PART
OF THE CWA. FRIDAY NIGHT AND THROUGH THE WEEKEND THE CWA WILL BE
IMPACTED BY AN UNUSUALLY STRONG STORM SYSTEM. THE UPPER LOW WILL
MOVE FROM THE NEVADA AND UTAH AREA AT 12Z SATURDAY TO WESTERN
WYOMING AND EASTERN IDAHO 12Z NEXT SUNDAY. THE ASSOCIATED SURFACE
COLD FRONT WILL MOVE ACROSS THE CWA THURSDAY EVENING WITH COLD AIR
ADVECTION BEHIND THE FRONT. THE MODEL 700 MB TEMPERATURES COOL TO
AS LOW AS 2C OVER THE WEST PART OF THE CWA NEXT WEEKEND. ALONG WITH
THE COOLER TEMPERATURES WILL BE GUSTY NORTHERLY SURFACE WINDS AND
FAIRLY WIDESPREAD PRECIPITATION FRIDAY NIGHT AND SATURDAY. IF
CURRENT MODELS VERIFY...IT COULD EVEN BE COLD ENOUGH FOR SNOW IN THE
HIGHER ELEVATIONS OF THE SNOWY RANGE. FOR THIS FORECAST WILL TRY TO
DEFINE THE MORE FAVORABLE PERIODS FOR PRECIPITATION AS DISCUSSED
ABOVE.
&&
.AVIATION...FOR 18Z ISSUANCE...VFR CONDITIONS CAN BE EXPECTED IN
LARGE PART THROUGH THE TAF PERIOD. THE EXCEPTION WILL BE THE
DEVELOPMENT OF AFTERNOON AND EVENING THUNDERSTORMS AT ALL
TERMINALS EXCEPT KRWL. EXPECT THESE THUNDERSTORMS TO DEVELOP
INITIALLY ON THE LARAMIE RANGE BEFORE MOVING EAST/SOUTHEAST OUT
ONTO THE WYOMING AND NEBRASKA PLAINS. AREAS OF MVFR CIGS/VSBYS
WILL BE POSSIBLE WITHIN THESE THUNDERSTORMS. A FEW STORMS MAY
BECOME SEVERE LATE THIS AFTERNOON/EARLY THIS EVENING CONTAINING
HAIL AND DAMAGING WINDS. VFR CONDITIONS CAN THEN BE EXPECTED BY
MID/LATE-EVENING THROUGH THE OVERNIGHT.
&&
.FIRE WEATHER...
TEMPERATURES WILL BE UNSEASONABLY WARM OVER THE DISTRICT THROUGH
MONDAY...WITH ISOLATED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
A POSSIBILITY. BETTER CHANCES FOR RAIN CAN BE EXPECTED ON MONDAY
NIGHT AND TUESDAY...AND AGAIN FRIDAY THROUGH THE UPCOMING WEEKEND
AS FRONTAL SYSTEMS WILL BE IN THE AREA. MINIMUM RELATIVE HUMIDITIES
WILL REMAIN GENERALLY IN THE 20 TO 30 PERCENT RANGE FOR TODAY
THROUGH WEDNESDAY. MINIMUM RELATIVE HUMIDITIES LOOK TO DIP ON
THURSDAY...SO THIS DAY WILL HAVE TO BE MONITORED AS IT APPROACHES.
THE FRIDAY THROUGH THE UPCOMING WEEKEND CONTINUES TO LOOK
UNSETTLED AND COOL.
&&
.HYDROLOGY...
RIVERS CONTINUE TO RUN HIGH IN MANY OF THE RIVERS AND STREAMS
ORIGINATING IN SIERRA MADRE AND SNOWY RANGES. MODEL FORECASTS
SUGGEST THAT HIGH WATER LEVELS WILL CONTINUE THROUGH AT LEAST THE
UPCOMING WEEK IN THOSE AREAS. SNOW WATER EQUIVALENT VALUES WERE
DROPPING ABOUT AN INCH PER DAY IN THE SNOWY AND SIERRA MADRE
RANGES AS THE SNOW MELT PEAKS. WILL CONTINUE THE FLOOD WARNING
FOR THE NORTH PLATTE RIVER AT SARATOGA AND SINCLAIR AS WELL AS AT
THE ENCAMPMENT RIVER. AT 19Z...THE ENCAMPMENT RIVER HAS DROPPED
BACK BELOW FLOOD STAGE WITH A READING OF 6.32 FEET. THE ENCAMPMENT
RIVER WILL DROP UNTIL AROUND 6 PM...AND IS EXPECTED TO RISE ONCE
AGAIN ABOVE FLOOD STAGE TONIGHT. THE NORTH PLATTE RIVER AT
SARATOGA AS OF 19Z WAS AT 8.55 FEET AND STILL RISING SLOWLY. IT
WILL REACH ITS CREST OF 8.6 FEET BY NOON MONDAY. THE LARAMIE
RIVER AT LARAMIE MAY AGAIN APPROACH FLOOD STAGE BY MID WEEK...THUS
HAVE ISSUED A FLOOD WATCH FOR MIDDAY MONDAY THROUGH WEDNESDAY
NIGHT.
RELEASES FROM UPSTREAM RESERVOIRS WILL MAINTAIN NEAR BANKFULL
CONDITIONS ALONG THE NORTH PLATTE AT HENRY THROUGH THE MID PART OF
NEXT WEEK.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH FROM NOON MONDAY TO 6 AM THURSDAY FOR WYZ115.
NE...NONE.
&&
SHORT TERM...RJM
LONG TERM...WEILAND
AVIATION/FIRE WEATHER/HYDROLOGY...HAHN
Hazardous weather outlook, Jun 6, 9:57 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1057 AM MDT SUN JUN 6 2010
NEZ003-019>021-054-055-096-WYZ103-106>108-116>119-071700-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1057 AM MDT SUN JUN 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG THE
LARAMIE RANGE AND MOVE INTO THE SOUTHEASTERN PLAINS OF WYOMING
AND THE SOUTHERN NEBRASKA PANHANDLE. A FEW OF THE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN THE EARLY
OVERNIGHT PERIOD...THE MAIN THREAT WILL SHIFT TO MAINLY DAMAGING WINDS
ACROSS THE NEBRASKA PANHANDLE. HEAVY RAIN WILL ALSO ACCOMPANY THE
STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE MOST DAYS DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-095-WYZ101-102-104-105-109>115-071700-
DAWES-NORTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1057 AM MDT SUN JUN 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
AND EVENING. A FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH
PLATTE RIVER AT SARATOGA AND SINCLAIR...AND THE ENCAMPMENT RIVER AT
ENCAMPMENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WARNING WILL REMAIN IN EFFECT FOR THE NORTH PLATTE
RIVER AT SARATOGA AND SINCLAIR...AND THE ENCAMPMENT RIVER AT
ENCAMPMENT THROUGH WEDNESDAY EVENING. A FLOOD WATCH IS NOW IN
EFFECT FOR THE LARAMIE VALLEY INCLUDING THE LARAMIE RIVER MONDAY
THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jun 6, 12:39 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT SUN JUN 6 2010
WYZ110-114>116-062015-
LARAMIE VALLEY WY-NORTH SNOWY RANGE FOOTHILLS WY-SNOWY RANGE WY-SOUTH
LARAMIE RANGE WY-
139 PM MDT SUN JUN 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CARBON AND
SOUTHERN ALBANY COUNTIES UNTIL 215 PM MDT...
AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF CENTENNIAL...OR 31 MILES WEST OF
LARAMIE...MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
I-80 EXIT 297 AROUND 155 PM MDT.
LARAMIE AROUND 210 PM MDT.
THIS THUNDERSTORM WILL PARALLEL INTERSTATE 80 AFFECTING MILE MARKERS
286 THROUGH 333.
HAHN
Flood, Carbon
- When
- June 6, 1:15 PM MST to June 9, 1:15 PM MST
- Where
- Carbon County, 3 mi SE of Elk Mountain to 3 mi E of Elk Mountain
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 41.649, -106.379
Excessive water from nearby snow melt caused the Medicine Bow river on the southwest side of town to flood. Houses near the river were sand bagged to prevent flood damage. Estimated time and duration of event.
Flood, Carbon
- When
- June 7, 7:00 AM MST to June 9, 6:00 AM MST
- Where
- Carbon County, 1.4 mi ENE of Saratoga
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.458, -106.795
Excessive snow melt caused the North Platte river to flood the public golf course and Veteran's Island. Estimated time and duration of event.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 6, 20102 deaths · 1 event
- Tornadoes and Hail in Pennsylvania, June 6, 20101 death · $555,000 · EF0 · 8 events
- Damaging Winds and Lightning Strike in Massachusetts, June 6, 20101 injured · $619,000 · 53 kt wind · 29 events
- Tornadoes in Indiana, June 6, 20102 injured · $467,000 · EF1 · 2 events
- Hail and Damaging Winds in Wyoming, June 6, 2010$352,000 · 70 kt wind · 3 events
- Flash Flood and Hail in Colorado, June 6, 2010$75,000 · 1.75 in hail · 25 events
- Damaging Winds in New Hampshire, June 6, 2010$210,000 · 92 kt wind · 3 events
- Damaging Winds in New Mexico, June 6, 2010$180,000 · 61 kt wind · 2 events
- Tornado and Damaging Winds in Pennsylvania, June 6, 2010$130,000 · EF0 · 3 events
- Hail and Damaging Winds in New York, June 6, 2010$60,000 · 74 kt wind · 10 events
- Damaging Wind in New York, June 6, 2010$75,000 · 70 kt wind · 1 event
- Tornado and Damaging Winds in Ohio, June 6, 2010$68,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228407, 228409.